Many New Mexico infants are treated with aminoglycoside antibiotics after they are admitted to the neonatal intensive care units of hospitals. In fact, 80 percent of the 600,000 infants treated in NICUs across the United States every year receive aminoglycosides during their stay. Now, medical researchers say that these antibiotics can lead to hearing loss, and alternative treatments for infections should be considered.
Researchers published their report on aminoglycoside antibiotics in the online medical journal Science Translational Medicine on July 29. The report detailed a study that researchers conducted using mice. In the study, low doses of aminoglycosides were given to healthy mice as well as mice that were suffering from infections. The mice that were healthy experienced some hearing loss from the antibiotics while the mice that had infections experienced significantly more hearing loss.
Aminoglycosides are used to treat bacteremia and meningitis as well as respiratory infections caused by cystic fibrosis. It was already known that the drugs damage sensory cells in patients’ inner ears, and the new study confirmed that patients suffering from bacterial infections experience more inner ear damage from the drugs. About 2 to 4 percent of NICU survivors have hearing loss while less than 1 percent of full-term infants have hearing loss.
A patient who has experienced a significant amount of hearing loss after taking antibiotics may have been a victim of a medication error. A patient who was given the wrong medication or the wrong dose of the correct medication may want to file a medical malpractice claim against the doctor, nurse or pharmacist who was responsible. A lawyer may be able to assist such a patient in claiming the maximum amount of financial compensation for all of the damages that have been sustained.